IDEAS home Printed from
   My bibliography  Save this paper

Testing under non-standard conditions in frequency domain: with applications to Markov regime-switching models of exchange rates and federal funds rate


  • Fangxiong Gong
  • Roberto S. Mariano


We propose two test statistics in the frequency domain and derive their exact asymptotic null distributions under the condition of unidentified nuisance parameters. The proposed methods are particularly applicable in unobserved components models. Also, it is shown that the tests have considerable power when applied to a class of Markov regime switching models. We show that, after transforming the Markov regime switching model into the frequency domain representation we only have to face the issue of unidentified nuisance parameters in a nonlinear context. The singularity problem disappears. Compared to Hansen's (1992, 1996) LR-bound test of the same Markov regime switching model, our LM test performs better in terms of finite sample power, except in the special case of the Markov switching model in which the model becomes a Normal mixture model. Our test needs only a one-dimensional grid search while Hansen's (1992, 1996) test requires a three-dimensional grid search. The LM test is applied to Markov regime switching models of exchange rates and the Federal Funds rate. We used the same exchange rates data in Engel and Hamilton (1990). The null of random walk is not rejected in the exchange rates model. The null is rejected for the Federal Funds rate in subsample periods 1955:1-1979:9 and 1982:10-1995:11.

Suggested Citation

  • Fangxiong Gong & Roberto S. Mariano, 1997. "Testing under non-standard conditions in frequency domain: with applications to Markov regime-switching models of exchange rates and federal funds rate," Staff Reports 23, Federal Reserve Bank of New York.
  • Handle: RePEc:fip:fednsr:23

    Download full text from publisher

    File URL:
    Download Restriction: no

    File URL:
    Download Restriction: no


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Cheung, Yin-Wong & Erlandsson, Ulf G., 2005. "Exchange Rates and Markov Switching Dynamics," Journal of Business & Economic Statistics, American Statistical Association, vol. 23, pages 314-320, July.
    2. Dewachter, Hans, 2001. "Can Markov switching models replicate chartist profits in the foreign exchange market?," Journal of International Money and Finance, Elsevier, vol. 20(1), pages 25-41, February.


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:fip:fednsr:23. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Amy Farber). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.